Bookmark and Share


June 2009 | Back to Table of Contents

Commentary

Do Not Take This Medication if You Have Glaucoma—Really?

 

Physicians need to know when to take drug warnings seriously.

 
By Jonathan E. Pederson, M.D.

Package insert warnings for a number of medications advise against prescribing them for patients with glaucoma. Are these warnings truly justified or do they merely represent an attempt by pharmaceutical manufacturers to protect against lawsuits? The medications in question fall into two categories: 1) drugs with the potential to dilate the pupil and 2) corticosteroids. In order to understand the warnings, I will start by giving an overview of the two types of glaucoma.

Open-angle versus Narrow-angle
About 2% of the population has glaucoma, either open-angle or narrow-angle. The term “angle” refers to the angle between the iris and the cornea. In a normal-sized eye, the angle is “open,” that is, the aqueous humor has an unimpeded path to the drainage pores of the trabecular meshwork at the outer periphery of the cornea. Eyes with open angles develop glaucoma because the trabecular meshwork pores become narrowed or plugged for reasons yet to be discovered. This type of glaucoma accounts for about 90% of all glaucoma. It is treated with eye drops or laser or microsurgery.

About 10% of eyes are smaller than normal, resulting in farsightedness (hyperopia). In early life, this causes no problem aside from the occasional need for glasses; but the natural lens grows throughout life and progressively pushes the iris forward. In time, there is less space between the iris and the cornea, and the angle becomes “narrow.” If the angle narrows to the point where the iris actually touches the peripheral cornea, the iris then covers the trabecular meshwork like a washcloth over a drain. This causes the intraocular pressure to rise dramatically, creating an acute angle-closure attack.

In patients with narrow angles, dilating the pupil may trigger such an attack. Attacks typically occur when the pupil is in mid-position. Because the aqueous humor is produced behind the iris, the pressure behind the iris is always slightly higher than it is in front of the iris. When the pupil is small, the iris is more taut and thus flatter. But when the pupil is in mid-position, it is more flaccid and the aqueous produced behind the pupil pushes the iris forward like a sail in the wind, closing the angle. If a hole is made in the iris by laser iridotomy, it equalizes the pressure, preventing the iris from billowing forward. The eye can then be safely dilated.

To distinguish between open- and narrow-angle glaucoma, an ophthalmologist may evaluate the angle with a gonioprism at a slit lamp; it also can be subjectively evaluated with a penlight, although not as accurately.

Drugs that Can Dilate the Pupil
There are many classes of drugs that potentially can dilate the pupil: anticholinergics, antihistamines, antiparkinson drugs, antipsychotics, antispasmolytics, monoamine oxidase inhibitors, sympathomimetics, and tricyclic antidepressants. Dilating the pupil has little or no effect on patients with open-angle glaucoma. Therefore, the package insert warning for a drug that may dilate the pupil applies only to patients with narrow-angle glaucoma. Some package inserts do make this distinction. But is a warning even needed for these drugs?

Once a patient is diagnosed as having narrow-angle glaucoma, laser iridotomy is immediately advised; this procedure is curative and the morbidity associated with it is extremely low. Dilating the pupil following the laser treatment has no effect on intraocular pressure. Therefore, the package insert warning applies only to patients who do not know they have narrow angles or who have narrow-angle glaucoma and have not had laser iridotomy. That group would only include individuals who have refused laser treatment (an extremely small number, as most agree to the procedure once the severe pain and potential for vision loss associated with an acute angle-closure attack is explained). Thus, the untoward result of the warning is that patients with either type of glaucoma who could safely take drugs in these classes are either not offered them by their physician or needlessly avoid them after reading the package insert. A more correct warning would state that these drugs can unmask narrow-angle glaucoma in asymptomatic individuals who would have later spontaneously manifested the disease.

Corticosteroids: the Real Danger
Warnings about the potential effect of drugs that dilate the pupil on patients with glaucoma are well-known to both physicians and patients, as they appear on both prescription and over-the-counter medications. Less well-known and certainly less-frequently discussed, however, are warnings regarding open-angle glaucoma and corticosteroid usage. Perhaps part of the reason for this is the insidious effect of corticosteroids on the eye.

The vast majority of patients with open-angle glaucoma will have a rise in intraocular pressure following the use of corticosteroid eye drops, sometimes within a few weeks of starting the drops. A smaller percentage of those patients may be so sensitive that even oral, nasal, or dermatological corticosteroids may cause a rise in pressure. The mechanism of action is unknown, but corticosteroid use somehow alters an already abnormal trabecular meshwork, restricting the outflow of aqueous humor.

Four percent of the population (those with normal baseline intraocular pressure) is genetically predisposed to develop clinically significant intraocular pressure elevation from chronic corticosteroid eye drop use. Those patients are called steroid responders. Pressure usually normalizes once the drop is discontinued. However, a small percentage of those patients will develop chronic open-angle glaucoma even after the drug is stopped.

A number of eye drops contain various corticosteroids, some of which are combined with an antibiotic. It is tempting to prescribe these for allergic conjunctivitis, since the results are usually quite dramatic and the patient may request continued use. However, it is not possible to know in advance which patients will be sensitive to corticosteroids. With chronic corticosteroid eye drop use, the intraocular pressure must be frequently monitored. Fortunately, these drops are not available without prescription, and it is incumbent on the physician to monitor their use in order to avoid an unpleasant outcome. I have seen a number of patients whose glaucoma has been aggravated by corticosteroids and am even aware of cases that have resulted in large malpractice settlements.

Summary
For all practical purposes, the package insert warning for drugs that may dilate the pupil can be ignored when considering them for glaucoma patients of any type. However, the chronic use of corticosteroids, especially as eye drops, can pose a real danger to patients with open-angle glaucoma, as they can cause vision loss that is gradual, insidious, and irreversible. Both ophthalmologists and other physicians should be very careful in these
situations. MM

Jonathan Pederson is the former Frank E. Burch Professor of Ophthalmology and is currently an adjunct professor of ophthalmology at the University of Minnesota. He also has a private practice in Edina as a glaucoma consultant.

. .